Alert archive / Kansas / Dense Fog Advisories in 2021
Dense Fog Advisory 4, NWS Dodge City, KS
NWS Dodge City, KS issued this dense fog advisory at Mar 16, 2021, 4:02 AM CDT for Ellis County, Rush County, Trego County, Kansas. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2021, 4:02 AM CDT (09:02 UTC)
- Expired
- Mar 16, 2021, 11:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS Dodge City, KS
Counties Ellis County, KS, Rush County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
238 WWUS73 KDDC 160902 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 402 AM CDT Tue Mar 16 2021 KSZ030-031-046-161600- /O.NEW.KDDC.FG.Y.0004.210316T0902Z-210316T1600Z/ Trego-Ellis-Rush- Including the cities of Wakeeney, Pfeifer, Hays, and La Crosse 402 AM CDT Tue Mar 16 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM CDT THIS MORNING... * WHAT...Visibility down to 1/4 mile in dense fog. * WHERE...Trego, Ellis and Rush Counties. * WHEN...Until 11 AM CDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Springer
1 follow-up statement
652 WWUS73 KDDC 161546 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 1046 AM CDT Tue Mar 16 2021 KSZ030-031-046-161700- /O.EXP.KDDC.FG.Y.0004.000000T0000Z-210316T1600Z/ Trego-Ellis-Rush- Including the cities of Wakeeney, Pfeifer, Hays, and La Crosse 1046 AM CDT Tue Mar 16 2021 ...DENSE FOG ADVISORY WILL EXPIRE AT 11 AM CDT THIS MORNING... Visibilities had improved to greater than one mile across Trego, Ellis and Rush counties. As are result the Dense Fog Advisory will be allowed to expire at 11 am. $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this dense fog advisory went out at Mar 16, 2:35 AM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Mar 16, 2:35 AM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 235 AM CDT Tue Mar 16 2021 ...Updated Short Term... .SHORT TERM...(Today and tonight) Issued at 222 AM CDT Tue Mar 16 2021 The beginning of the short term period should feature relatively quiet weather, with light southeast winds and partly cloudy skies over the western zones to mostly cloudy skies over the eastern zones. Through the morning and early afternoon, clouds will clear out for most locations, with only the I-70 corridor hanging on to overcast skies. As a result, afternoon highs will vary from the upper 60s near the KS/OK border to the mid 50s near Hays. Around sunset Tuesday evening, the weather conditions will begin to deteriorate, starting with an increase in the winds out of the northeast, and subsequent increase in showers and thunderstorms. As a compact upper level shortwave slides into central New Mexico by 00Z Wednesday, a surface cyclone in the Texas panhandle will deepen to sub 1000-mb. Various CAM guidance is in reasonable agreement depicting thunderstorms will develop in the 01-03Z time frame along the warm front near the KS/OK border, as well as down the dryline across the TX/OK panhandles within an environment characterized by 500-1500 J/Kg of MUCAPE and 50-70 kts of 0-6 km bulk shear. These factors will support storm organization into an ENE propagating squall line/mesoscale convective system that will pose a severe hail threat, especially early in the convective cycle, as well as a severe wind gust threat. Given strong low level shear, 200-400 m2/s2 of 0-1 km SRH, an isolated tornado cannot be ruled out, especially along the warm front and near the surface low early in the convective cycle when storms are still semi-discrete. The highest probability of severe hazards will exist roughly along and southeast of a Liberal-Dodge City-Larned line. As the upper level shortwave progresses east or east- northeast, the convective line should clear the eastern periphery of our area by 09-10Z Wednesday morning, and precipitation wrapping around the back side of the upper low will become the primary source of precipitation. .LONG TERM...(Tuesday night through Monday) Issued at 155 PM CDT Mon Mar 15 2021 On Tuesday evening will be monitoring the potential for severe thunderstorms across southwest Kansas. Tuesday evening the cold front will extend from west to east across extreme southwest Kansas as the next upper level storm system crosses northern New Mexico. Warm mid level temperatures early Tuesday evening should limit thunderstorm development until after sunset with the possible exception of extreme southwest Kansas (west of Liberal and Sublette) based on 00z Tuesday 700mb temperature gradient. This would also be near the nose of an approaching 250mb upper level jet where an area of improving dvrg ageo winds will be present. Thunderstorms will increase in coverage Tuesday night given improving difluent flow aloft, 700mb to 500mb lapse rates increasing to greater than 8C/km, better 850mb to 700mb moisture transport and 850mb WAA improves north of the surface boundary that is forecast to drift south into the panhandle of Texas between 00z and 03z. Elevated severe thunderstorms with large hail, strong winds and periods of heavy rainfall still look likely with these storms Tuesday evening, especially south of the Arkansas river where better shear and instability will be present. Large Hail parameter from the NAM suggests hail >3”. Instability axis ahead of the developing storms support convection will continue through at least the first half of the night as they move east across southwest and south central Kansas. There will also be a chance for a few tornadoes near the surface boundary Tuesday evening given the forecast low level wind shear near the surface boundary Tuesday evening. Only question on exactly where and how quickly this boundary drops south into northern Oklahoma. As these strong to severe thunderstorms march east after midnight Tuesday night the focus will then shift from severe thunderstorms to areas of heavy rainfall and/or accumulating snow. The extreme precipitation forecast table earlier this morning highlighted an area of southwest Kansas on Wednesday with a 25 to 50% 100-year 24 hours rainfall event which also happens to be near an area of prolonged 850mb to 700mb frontogenesis just N/NW of the upper low as it lifts northeast across the Texas Panhandle into SC KS. Currently have hIgh confidence on late Tuesday night and Wednesday for an extended period of moderate to brief heavy precipitation but precipitation type is low. Based on the latest temperature profile forecast for Wednesday this widespread precipitation it currently appears to be mainly a rain event but will have to monitor areas from ELkhart to Garden to around Ness City and Hays for a possible change over with accumulating snowfall. Confidence on timing for the rain to change over to snow and possible snowfall amounts is low given the uncertainty on how quickly the atmosphere will cool from the developing CAA that will accompany strong northwest winds but some accumulations are possible in this area. We will just have to watch for the potential for snowfall in excess of 3 inches. Along with the rain and/or snow there will be strong northwest winds across western Kansas late Tuesday night through Wednesday with winds gusts in excess of 50 mph likely. Gusts as high near 60 not out of the question at times on Wednesday which would result in an area of blowing snow with reduced visibility. As this upper low moves east of southwest Kansas Wednesday night into Thursday the strong northwest winds will decrease, skies will clear. Dry conditions can then be expected the rest of the work week through the start of the weekend period. A warming trend can be expected over this time frame but how quickly temperatures will warm Thursday and Friday will be directly related to the snowfall that will/may occur early Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1205 AM CDT Tue Mar 16 2021 VFR flying conditions are expected at all TAF sites for the majority of the period, except HYS which will see some low MVFR cigs sink south in the next hour or two. Light winds will persist through the early to mid-afternoon Tuesday before steadily increasing out of the northeast as a surface low in the TX panhandle deepens. Winds will be very strong by the end of the period, sustained at 18-28 kts with gusts of 30-40+ likely. Towards the end of the period, scattered thunderstorms will begin to develop in the vicinity of all terminals, with highest confidence in DDC being directly impacted. Low MVFR/high IFR cigs will accompany these storms. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 35 44 30 / 20 80 80 30 GCK 59 32 41 27 / 20 90 80 20 EHA 67 30 45 26 / 20 80 70 10 LBL 69 30 45 25 / 20 70 70 10 HYS 56 34 43 30 / 10 90 90 40 P28 68 42 53 32 / 10 80 70 40 && .DDC WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from late tonight through Wednesday evening for KSZ074>078-084>088. && SHORT TERM...Springer LONG TERM...Burgert AVIATION...Springer
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 1:15 AM CDT | Winter Storm Watch | DDC | Clark, Comanche, Ford, Grant, Gray, Haskell and 6 more | 25 hr |
| Mar 16, 3:46 PM CDT | Blizzard Warning | DDC | Grant, Haskell, Meade, Morton, Seward, Stanton and 1 more | 19 hr |
| Mar 16, 3:46 PM CDT | High Wind Watch | DDC | Barber, Edwards, Finney, Hodgeman, Pawnee, Pratt and 1 more | 11 hr |
Nearby
Dense Fog Advisories in Kansas, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.